New-onset polyarthritis during successful treatment of hidradenitis suppurativa with infliximab

D. C. van Rappard*, J.E. Mooij, D. L. P. Baeten, J. R. Mekkes

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

17 Citations (Web of Science)

Abstract

Background Hidradenitis suppurativa (HS) can be associated with several forms of arthritis, usually considered as reactive arthritis. A new observation is that some patients with HS develop arthritis after treatment with infliximab (antitumour necrosis factor-alpha). Objectives A retrospective study was performed to establish the frequency and clinical presentation of new-onset arthritis during infliximab treatment. Methods Between 2005 and 2009, 27 individuals with severe HS were treated with infliximab and followed up closely. Laboratory parameters and side-effects were recorded. The frequency of arthritis was compared with control groups consisting of 227 patients with HS not treated with any biological, 22 patients with HS treated with adalimumab and 28 patients with psoriasis treated with infliximab, in the same period at the same clinic. Results Five of the 27 patients with HS (18%) treated with infliximab developed an acute and painful polyarthritis during treatment. The arthritis occurred on average after 12 months of treatment, was not clearly associated with anti-infliximab antibodies and resolved on average after 4 months. Interestingly, none of the patients had suffered from arthritis before despite the long duration of HS and all showed a good skin response to infliximab. Moreover, arthritis was not observed in any of the control groups. Compared with the adalimumab group and the psoriasis group, odds ratios of 7.241 [95% confidence interval (CI) 1.15-45.6] and 9.025 (95% CI 1.45-55.82) were calculated. Conclusions The five cases described in this article suggest that infliximab treatment in HS can induce a transient but severe polyarthritis. The underlying mechanisms remain to be investigated further.
Original languageEnglish
Pages (from-to)194-198
JournalBritish Journal of Dermatology
Volume165
Issue number1
DOIs
Publication statusPublished - Jul 2011

Cite this